Signs of Drug Overdose and What to Do if the Situation Occurs | Banyan Treatment Center

Signs of Drug Overdose and What to Do if the Situation Occurs

 
 
 
You may have experienced a drug overdose or know someone who has. An overdose is actually a brain injury resulting from a lack of adequate oxygen flow. In most cases, overdoses are not intentional. You may not think that recreational drug use will lead to an overdose, but it can happen to anyone who is using drugs, anytime they use. Knowing the signs of a drug overdose can save a life.

Every time you use a drug, you are carrying the risk of serious side effects or overdose. Overdoses can happen with all types of drugs, including cocaine, heroin, alcohol, etc. Accidental overdoses occur when users consume too large an amount of either prescription medication or illegal drugs. Intentional overdoses are typically a result of someone trying to commit suicide. The losses that families and loved ones experience when an addict overdoses are vast and traumatic.

Common Drug Overdose Symptoms

The exact signs of a drug overdose will vary from person to person, as different drugs and varying body chemistry can result in a variety of overdose symptoms. Common signs that someone is experiencing a drug overdose include:

  • Rapid heartbeat
  • Increased body temperature
  • Chest pain
  • Dilated pupils
  • Difficulty breathing
  • Cessation of breath
  • Gurgling sounds (which indicate airway obstruction)
  • Blue fingers or lips
  • Nausea
  • Vomiting
  • Confusion
  • Violent behavior
  • Aggression
  • Dizziness
  • Seizures
  • Unconsciousness

A person may not experience all of these signs, but even a few of these symptoms can indicate a person is experiencing an overdose.

What to Do if Someone Overdoses from Drugs or Alcohol

If you are present when someone is experiencing an overdose, the first and most important thing is that you remain calm. Panicking will not help. You can help someone who is experiencing overdose symptoms by:

  • Calling 911, this should be the first thing you do
  • Ask the person questions to keep them awake
  • If they’re not breathing, turn them on their side
  • Give first aid as directed by 911 until help arrives
  • If they are overdosing on opioids, safely administer NARCAN if it’s available
  • If you’re qualified to do so, perform CPR until help arrives

While waiting for emergency services to arrive, obtain as much information as possible, including the dose, time of last dose and type of drug the person used so that first responders can treat him or her accordingly. If prescription medications or other labeled substances have been used, take the container with you to the ER, even if the bottle is empty. Assure the person that help is on the way and continue to stay calm.

Heroin Overdose Symptoms

Heroin is a dangerous opiate that carries risks of overdose every time it’s used. Signs of opioid overdose and heroin overdose include:

  • Slowed or shallow breathing
  • A sleepy or ‘out of it’ appearance
  • Nodding off and sleeping
  • Blue lips or fingertips and nails
  • Weakened pulse
  • Dry mouth and small pupils
  • Confusion and lethargy
  • Choking sounds or coughing when sleeping
  • Unresponsiveness

Heroin overdose symptoms can be frightening, and they can be deadly if the overdose progresses without treatment. If someone is overdosing on opioids such as heroin, fentanyl, or carfentanil, get them treatment right way by calling 911 and administering naloxone.

Alcohol Overdose Symptoms

Alcohol is another dangerous depressant that carries frightening overdose signs. Alcohol overdose, also known as alcohol poisoning, carries specific signs and symptoms that can be incredibly dangerous for the person who is overdosing on alcohol.

Key signs of alcohol overdose include:

  • Increased aggression
  • Impairment of motor skills
  • Severe speech impairment
  • Blackouts or passing out
  • Vomiting and seizures
  • Slow heart rate
  • Slow or irregular breathing
  • Dulled responses, including no gag reflex
  • Inability to remain conscious or wake up
  • Low body temperature
  • Blue skin or increased paleness

The above symptoms of alcohol overdose, as reported by the National Institute on Alcoholism, typically work on a scale of intensity.1 The key signs of alcohol overdose, such as confusion or motor skill impairment, may begin slowly. But as the alcohol overdose progresses and the body continues to process the existing alcohol within, the symptoms can get worse. If a person continues to drink as they are already beginning to overdose on alcohol, the situation can become tragic quickly.

When someone is overdosing on alcohol, the best thing to do is to stop drinking. If the overdose symptoms become frightening or the person is showing signs of irregular or slowed breathing, it’s crucial to call 911. Someone who is overdosing on alcohol should never be left alone to ‘sober up,’ as they can quickly encounter a medical emergency.

Signs of Cocaine Overdose

Cocaine is a stimulant that carries additional dangers of overdose. The drug is used in a variety of ways, and all ingestion methods impact the risk of overdose. Cocaine overdose symptoms include:

  • Chest pain
  • Breathing difficulties
  • Increased body temperature
  • Rapid heart rate
  • Abnormal heart rhythm
  • Increased sweating
  • Tremors
  • Kidney Damage
  • Seizures
  • Anxiety and panic
  • Hallucinations
  • Confusion and Delirium

When these cocaine overdose symptoms are present, it’s important to seek medical help for the person who is overdosing on cocaine or crack cocaine. Cocaine overdose can be reversed by medical professionals who will administer the necessary medications to treat the life-threatening cocaine overdose symptoms.2

When to Call 911 During a Drug Overdose

When signs of overdose are present, you may be worried that you’ll get in trouble for calling the paramedics or getting help for yourself or someone near you who is overdosing. Though it’s illegal to use and possess many illicit drugs, paramedics, police officers, and other personnel are more concerned with keeping the overdosing person alive. This means that calling 911 when there’s an overdose may give you immunity from prosecution for drug use or possession, especially in states with Good Samaritan Laws.

The District of Columbia and 40 different states all have Good Samaritan Laws, laws that protect both overdosing people and witnesses who call 911 for help from low-level drug offenses.3 If you’re in a state with Good Samaritan Laws such as Florida, Arkansas, Arizona, Delaware, Colorado, Illinois, Massachusetts, New York, Virginia, Washington, West Virginia, Pennsylvania, Rhode Island, South Carolina, South Dakota, Nevada, New Jersey, or New Mexico, you are protected from being charged with possession of drugs, paraphernalia, or use of drugs in the event that these items are in your possession when you call 911 for an overdose you are experiencing or witnessing. Forty different states have Good Samaritan Laws, and reaching out for help can save a life.

When should you call 911 during an overdose? When an overdose is happening, you should always call 911 right away, especially if the person overdosing shows signs of slowed breathing or obstructed airways. If they are turning blue, if they’re making choking noises, or if they’re entirely unresponsive, call 911 immediately. Paramedics can help reverse drug overdose and stabilize the overdosing person.

How to Intervene During an Overdose

Understanding what to do if someone overdoses from drugs can help save lives. Americans are more likely to die from a drug overdose than from a car crash, making overdoses one of the most preventable causes of death in the United States. 4

During a drug overdose, witnesses can intervene by reaching out for help. The best thing to do is call 911. If someone is overdosing on opioids, administering naloxone can save their life. When an overdose is happening, make sure the person who is overdosing stops using drugs or alcohol immediately. Call 911 and follow the instructions the 911 operator gives you.

Life After Overdose

If you or someone you love has overdosed, it’s a clear sign that addiction has become a major problem. The only way to safely avoid a future overdose is to get sober with the professional help of a drug and alcohol treatment center. Our family of facilities at Banyan Treatment Center offers medically monitored detox, inpatient programs, partial hospitalization care, outpatient programs, sober alumni programs, and more. With a variety of nationwide detox programs and treatment options, we are here to help you.

Sources

  1. NIH – Understanding the Dangers of Alcohol Overdose
  2. NCBI – Cocaine Toxicity
  3. NCBI – Knowledge of the 911 Good Samaritan Law
  4. National Safety Council – Odds of Dying
 
 

At Banyan Treatment Center, we provide ongoing relapse prevention programs for recovering addicts. If you or a loved one are struggling with addiction or at risk of experiencing an overdose, contact our drug and alcohol treatment center today for a free assessment. Reach out to us at 1-954-945-7520. Recovery IS possible.

Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment center has helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!